Alert archive / Ohio / Small Craft Advisories in 2017

Small Craft Advisory 11, NWS Cleveland, OH

January 28, 2017

NWS Cleveland, OH issued this small craft advisory at Jan 28, 2017, 9:40 PM EST. It took effect at Jan 28, 2017, 10:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2017, 9:40 PM EST (02:40 UTC)
In effect from
Jan 28, 2017, 10:00 PM EST
Expired
Jan 29, 2017, 3:43 PM EST
In force
18 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

883 
WHUS71 KCLE 290240
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
940 PM EST SAT JAN 28 2017


LEZ144>149-291045-
/O.CAN.KCLE.SC.Y.0010.000000T0000Z-170129T1500Z/
/O.NEW.KCLE.SC.Y.0011.170129T0300Z-170129T1500Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
940 PM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST SUNDAY. 

* WINDS...WEST 15 TO 25 KNOTS.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ142-143-290345-
/O.CAN.KCLE.SC.Y.0010.000000T0000Z-170129T0300Z/
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
940 PM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS AND WAVES HAVE DIMINISHED BELOW ADVISORY CRITERIA.

$$
3 follow-up statements
567 
WHUS71 KCLE 290845
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
345 AM EST SUN JAN 29 2017


LEZ144>149-291500-
/O.CON.KCLE.SC.Y.0011.000000T0000Z-170129T1500Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
345 AM EST SUN JAN 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...WEST 15 TO 20 KNOTS WITH GUSTS UP TO 25 KNOTS WILL
  DIMINISH TO 10 TO 15 KNOTS THIS AFTERNOON.

* WAVES...3 TO 5 FEET WILL SUBSIDE TO 2 TO 4 FEET LATE THIS
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD STAY IN PORT DURING THESE CONDITIONS.

&&

$$
368 
WHUS71 KCLE 291452
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
952 AM EST SUN JAN 29 2017

LEZ144>149-292200-
/O.EXT.KCLE.SC.Y.0011.000000T0000Z-170129T2200Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
952 AM EST SUN JAN 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WINDS...WEST 15 TO 20 KNOTS WITH GUSTS UP TO 25 KNOTS WILL 
  DIMINISH TO 10 TO 15 KNOTS THIS AFTERNOON. 

* WAVES...3 TO 5 FEET WILL SUBSIDE TO 1 TO 3 FEET THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD STAY IN PORT DURING THESE CONDITIONS.

&&

$$
062 
WHUS71 KCLE 292043
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EST SUN JAN 29 2017

LEZ144>149-292145-
/O.CAN.KCLE.SC.Y.0011.000000T0000Z-170129T2200Z/
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-
LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
343 PM EST SUN JAN 29 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS ON THE LAKE HAVE DIMINISHED ALLOWING WAVES TO SUBSIDE TO
LESS THAN 4 FEET. THEREFORE...THE SMALL CRAFT ADVISORY HAS BEEN
CANCELLED.

$$

LOMBARDY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 9:38 PM EST, 2 minutes earlier.

Area forecast discussion, Jan 28, 9:38 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
938 PM EST Sat Jan 28 2017

.SYNOPSIS...
A weak trough of low pressure will continue to move east of the
area tonight. A cold front will approach from the northwest and
move across the area Sunday morning. A ridge of high pressure will
build east across the local area Sunday night into Monday. An
Alberta Clipper low pressure system will move southeast across the
area Monday into Tuesday followed by high pressure late in the
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Minor adjustments to pops and snow amounts overnight with this
update. Snow showers have overspread much of the area this evening
as shortwave continues to push east across the southern Great
Lakes. A few reports of freezing drizzle were reported at the
onset of the precip, which was supported by model soundings with
little/no ice in the cloud. However, threat for freezing drizzle
has mostly diminished as column cools/moistens with shortwave
passage and ice is introduced into the cloud layer. Accumulations
are expected to remain light, generally less than an inch, outside
the snow belt overnight, with a few inches possible across the
snow belt of NE OH and NW PA.

Hi res guidance paints a picture of two periods for the best lake
effect/enhancement, around 06Z and again towards and after 12Z,
with a short duration lull in between. Soundings indicate this
time period to be favorable thermodynamically, with lake induced
inversion heights rising to 10kft, conditional instability with
lake sfc- 850mb delta Ts near 14C, along with 250-270 flow. Bumped
snowfall amounts up just a bit for parts of the snow belt of NE
OH, but still in the 1 to 3 inch range overnight.

Original discussion...
Trough of low pressure will continue to move east of the area
overnight. Some lingering moisture associated with the trough will
hang back over the local area overnight to support some very light
snow or flurries overnight. An arctic cold front will approach the
area toward morning and help support the threat for another round
of some very light snow for the area.

The mean flow will shift from a southwest direction to a more
westerly direction by morning. This should cause some lake effect
snow to develop again over the northeast snowbelt areas. Snow
accumulations of 1 to 3 inches is possible overnight in the
northeast.

Cold air advection will persist overnight and looking at lows
slightly colder tomorrow morning than this morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
Broad upper level trough is progged to move east across the area
Sunday and set up a cold pool of arctic air that will settle
southeast into the region. Surface cold front will push through
in the morning and expecting highs to occur at that time. Cold air
advection will persist through the day. Knocked max temperatures
down for Sunday due to the cold air advection and timing of the
colder air.

Mean westerly flow will persist through the day Sunday and this
will keep a threat for lake effect snow going in the northeast.
Synoptic moisture will also support some light snow all areas
during the day as well. Not expecting much in the way of snow
accumulation during the day. Exception is the northeast were a few
inches is expected.

Surface ridge builds east across the area Monday into Monday
evening. An Alberta Clipper storm system will push southeast
across the area Monday night into Tuesday morning spreading a
swath of light snow across the region. The storm system will take
a while to move east of the area and will keep a light snow
lingering into Tuesday night. Most of the snow will fall over the
northeast as lake enhancement will take place with the storm
system.

Temperatures through the period will see a slow warm up through
the period as the ridge builds in by Monday. Long range guidance
suggests temperatures in the 40s for highs by Tuesday. But with
clipper storm system moving into the area, feeling is that
temperatures will need to be bumped downward in the long range
models. For now will only go with 30s for highs Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Clipper storm system will be east of the region on Wednesday with
some lake effect snow showers expected through the day. A couple
more fast moving ripples of low pressure will move across the Great
Lakes Wednesday night into Thursday and will likely enhance the snow
showers at times, especially extreme NE OH and NW PA. High pressure
will finally take control of the region on Friday.

It will remain below seasonal averages through the long term.
Wednesday will be the warmest day of the long term with highs into
the lower 30s. Thursday and Friday will see highs in the 20s.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
A trough moves through this this evening. Light snow will
overspread the area this evening with occasional moderate snow
showers down wind from the lake affecting KCLE KYNG KCAK and KERI
through the overnight and into Sunday. Conditions to remain MVFR
through the period with IFR CIGS and visibilities likely in snow
showers where snow is enhanced by the lake.

OUTLOOK...Non-VFR expected Sunday evening as a cold front crosses
the area. Non-VFR then lingers across NE OH/NW PA into at least
Monday evening. A clipper storm system will bring non-VFR
conditions Tuesday into Wednesday.

&&

.MARINE...
Southwesterly winds will shift to the west overnight as a trough
crosses Lake Erie. Winds will slowly decrease into Sunday morning
from west to east. Will keep the Small Craft Advisory expiration
times consistent with the Western Basin ending this evening and the
east ending Sunday morning. A little uncertainty remains with this
timing across the eastern half of the lake. We may end up extending
it east of Willowick.

A couple more storm systems will impact the region with a cold front
crossing the area Sunday evening with winds shifting to the NW.
Winds will become southwesterly Monday night into Tuesday as a
clipper storm system approaches. The strongest southwesterly winds
will be on Tuesday but should stay under 30 knots. As the clipper
passes Tuesday evening winds shift to the west and slowly decrease.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST Sunday for LEZ144>149.
     Small Craft Advisory until 10 PM EST this evening for LEZ142-
     143.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Lombardy
LONG TERM...Mullen
AVIATION...TK
MARINE...Mullen
Hazardous weather outlook, Jan 28, 3:27 PM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EST SAT JAN 28 2017

OHZ012>014-089-PAZ001>003-292030-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
327 PM EST SAT JAN 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT. A FEW INCHES OF
SNOW COULD FALL ON THE HIGHER ELEVATIONS DOWNWIND OF LAKE ERIE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE SUNDAY WITH ADDITIONAL
ACCUMULATIONS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
292030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
327 PM EST SAT JAN 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 28, 7:13 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
713 PM EST Sat Jan 28 2017

OHZ009>014-019>023-029>033-089-PAZ001>003-290230-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
Including the cities of...Sandusky...Lorain...Cleveland...
Mentor...Chardon...Jefferson...Norwalk...Medina...Akron...
Ravenna...Warren...Mansfield...Ashland...Wooster...Canton...
Youngstown...Ashtabula...Erie...Edinboro...Meadville
713 PM EST Sat Jan 28 2017

...PATCHY FREEZING DRIZZLE POSSIBLE THIS EVENING...

Light snow will continue to expand across northeast Ohio and
northwest Pennsylvania this evening. While mainly snow is
expected, patchy freezing drizzle is possible in some locations
through 930 PM. This may cause slick spots on untreated roadways
this evening.

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 8:00 AM ESTSpecial Weather StatementCLECuyahoga, Geauga, Lorain90 min
Jan 29, 9:46 AM ESTSpecial Weather StatementCLEGeauga, Trumbull89 min
Jan 29, 12:46 PM ESTSpecial Weather StatementCLECuyahoga, Geauga, Lake89 min
Jan 29, 1:14 PM ESTLake Effect Snow AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake, Lorain, Medina and 2 more24 hr

Nearby

Small Craft Advisories in Ohio, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.